Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 46, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Jul 21, 2021, 2:30 PM PDT. It took effect at Jul 22, 2021, 11:00 AM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2021, 2:30 PM PDT (21:30 UTC)
- In effect from
- Jul 22, 2021, 11:00 AM PDT
- Expired
- Jul 22, 2021, 2:24 AM PDT
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
802 WHUS76 KMFR 212130 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Wed Jul 21 2021 PZZ350-370-212230- /O.CAN.KMFR.SC.Y.0076.210722T1800Z-210723T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 230 PM PDT Wed Jul 21 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ PZZ356-376-221030- /O.EXT.KMFR.SC.Y.0076.000000T0000Z-210724T0000Z/ /O.UPG.KMFR.GL.A.0021.210722T2100Z-210723T0900Z/ /O.NEW.KMFR.SE.W.0046.210722T1800Z-210723T0900Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 230 PM PDT Wed Jul 21 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT FRIDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM THURSDAY TO 2 AM PDT FRIDAY... * WHAT...For the Hazardous Seas Warning, north winds at 25 to 30 kt and very steep and hazardous seas 8 to 11 ft, dominated by short period wind waves. expected. For the Small Craft Advisory, north winds 20 to 30 kt with steep 6 to 9 ft, dominated by short period wind waves. * WHERE...The Hazardous Seas Warning will affect areas south of Cape Ferrelo from 5 nm to 30 nm offshore. The Small Craft Advisory will affect almost all areas south of Cape Blanco except for sheltered areas very near the coast. * WHEN...For the Hazardous Seas Warning, from 11 AM Thursday to 2 AM PDT Friday. For the Small Craft Advisory, until 5 PM PDT Friday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
582 WHUS76 KMFR 220924 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 224 AM PDT Thu Jul 22 2021 PZZ356-222300- /O.EXT.KMFR.SC.Y.0076.000000T0000Z-210726T0600Z/ /O.CAN.KMFR.SE.W.0046.210722T1800Z-210723T0900Z/ /O.NEW.KMFR.GL.W.0027.210722T2100Z-210724T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 224 AM PDT Thu Jul 22 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT SUNDAY... ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT FRIDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts around 40 kt and very steep northerly seas 8 to 11 ft expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts 30 up to 40 kt and steep northerly seas 6 to 9 ft. * WHERE...Warning level conditions are generally expected beyond 5 NM of the coast from Gold Beach southward. Small Craft advisory level conditions are otherwise generally expected. * WHEN...Warning level conditions are generally expected between 1400 PDT and 2300 PDT both today and Friday. Small Craft advisory level conditions are otherwise expected. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ376-222300- /O.EXT.KMFR.SC.Y.0076.000000T0000Z-210726T0600Z/ /O.CAN.KMFR.SE.W.0046.210722T1800Z-210723T0900Z/ /O.NEW.KMFR.GL.W.0027.210722T2100Z-210726T0600Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 224 AM PDT Thu Jul 22 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT SUNDAY... ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT SUNDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts up to 45 kt and very steep northerly seas 8 to 12 ft expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts 30 up to 40 kt and steep northerly seas 6 to 9 ft. * WHERE...Warning level conditions are generally expected between 5 NM and 35 NM of the coast from Gold Beach southward. Small Craft advisory level conditions are otherwise generally expected. * WHEN...For the Gale Warning, from 2 PM this afternoon to 11 PM PDT Sunday. For the Small Craft Advisory, until 11 PM PDT Sunday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Jul 21, 9:02 AM PDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 21, 9:02 AM PDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
902 AM PDT Wed Jul 21 2021
.DISCUSSION...No current changes to the current forecast are
needed at this time. With the exception of smoke from nearby
fires, expect clear skies through today once the marine stratus
burns off in the Umpqua and Coastal Valleys. Today will be the
coolest day for our forecast area through the forecast period.
As the thermal trough makes another appearance, hot inland
temperatures will be the main concern through this weekend. We
will continue to monitor this and see if any heat products will be
needed for this weekend. For more information on the forecast,
please read the previous discussion below.
- Viken
&&
.PREV DISCUSSION... /Issued 348 AM PDT Wed Jul 21 2021/
SYNOPSIS...The upper level trough will move over Eastern British
Columbia, shifting the monsoonal moisture out of the area. This
will also set up the coolest day of the week today. The ridge
will not build back into the area completely, as quasizonal flow
aloft will remain over the area, keeping extreme hot and dry
weather at bay. Monsoonal moisture remains present towards the end
of next week, but timing of when any potential thunderstorms may
occur is too far out to discuss with much precision.
DISCUSSION...Added a Fire Weather Watch for Fire Weather zone
285. MinRHs that afternoon will be at a relative minimum and the
back side of the trough aloft will bring a shortwave through the
area. This will cause hot, dry, and windy across central Modoc
County. Humidities are not expected to be low enough to cause
critical conditions in the Warner mountains, but a short duration
of isolated critical conditions could occur.
Other than that the forecast remains on track, with further
details available in the previous discussion below.
-Miles
AVIATION...For the 21/12Z TAF Cycle...For all inland areas, VFR
conditions will prevail through the TAF period south and east of the
Umpqua Divide. Smoke from area wildfires may occasionally create
hazy conditions aloft east of the Cascades, but given steering
winds, direct impact to the terminals from thick smoke is not
expected. Smoke will be thickest immediately north and east of the
Bootleg fire, with smoke also affecting Modoc and Lake counties from
the Dixie Fire located over Plumas County in northeast California.
At the coast and in the Umpqua Valley the stratus will be highly
variable across the area this morning. The stratus should increase
until a little after sunrise but will remain variable. KOTH and KRBG
should be impacted by these low clouds but these terminals could
also be clear to scattered at times this morning. The stratus will
gradually erode to VFR later this morning.
Sandler
MARINE...Updated 340 AM PDT Wednesday 21 July 2021...The highest
winds and seas will be across the southern waters into early next
week, especially a few miles offshore and south of Gold Beach. These
conditions are typical during the summer with high pressure offshore
and low pressure inland. The strongest winds and highest seas
generally occur in the afternoon into the evening when the
temperature contrast is the greatest between the water and land.
In the far southern waters, wind waves will peak close to 10 feet
Thursday afternoon into Thursday night. There is a Gale Watch in
effect for this time period.
Small Craft Advisory conditions could expand into the northern
waters west of Coos Bay Thursday into Friday.
Sandler
FIRE WEATHER...Updated 300 AM Wednesday 20 July 2021...The area
remains wedged between strong high pressure over the Four Corners
Region and an upper level trough off the west coast, leaving the
region under southwesterly flow. The main fire weather threat is
windy conditions combining with low relative humidities,
especially east of the Cascades. Conditions have been right around
the criteria for Red Flag Warnings Monday and Tuesday.
Expect similar conditions today with winds around 15 mph with
gusts up to 20 and perhaps up to 25 mph over the windiest
locations. The 700 mb winds are around 20 to 25 knots, which will
be the upper limit for gusts. With some of the monsoon moisture
heading east, there is higher confidence that humidities will
trend drier into Wednesday. Thursday will be fairly similar to
today with dry and windy conditions over the entire region. Have
added a Fire Weather Watch for central zone 285. Confidence on
winds reaching criteria is low-to-moderate. See RFWMFR for
details on Red Flag Warnings currently in effect.
By Friday into this weekend, high pressure will begin to build with
hotter conditions over most of Oregon. Winds will likely trend lower
compared to what they have been Monday and Tuesday and are forecast
to be Wednesday and Thursday.
PREV DISCUSSION... /Issued 800 PM PDT Tue Jul 20 2021/
DISCUSSION...21/00Z NAM in.
A long wave upper level trough remains just off the west coast
this evening with a strong upper level high over the Four Corners
area. Upper level flow over the Medford forecast area is from the
southwest.
Enough monsoonal moisture made it into the area to support
cumulus development Tuesday, mostly over Lake County. Not much in
the way of thunderstorms though. Only a few strikes were recorded
in far eastern Lake County Tuesday afternoon and evening. There
were also some isolated strikes over Lake County early Tuesday
morning. Plenty of activity just to the east though.
Smoke from the Dixie fire is streaming over eastern Modoc and
southeast Lake counties, and of course plenty of smoke is still
emanating from the Bootleg fire, most of which is streaming over
Lake county.
The long wave trough will move onshore tonight, leaving a weaker
residual trough offshore. Flow aloft will veer a bit, and this
will push off what monsoonal moisture there is off to the east.
No thunderstorms are expected Wednesday, and it will be the
coolest day of the week over the inland areas with high
temperatures near to just above normal values.
The ridge over the southwest U.S. will gradually shift westward as
the offshore residual trough weakens. Flow aloft will become
quasizonal, and inland temperatures will warm Thursday into
Saturday, by which time highs will be 5 to 10 degrees above
normal. After that, there won't be much change; Sunday and Monday
will feel a lot like Saturday. It will remain dry Thursday through
Monday.
There is some evidence of monsoonal moisture returning to the area
as early as Tuesday as a weak upper low develops off the California
coast. This will bring the possibility of thunderstorms back into
the forecast, but at this time the chances are too low to mention.
This may change as the time approaches.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for ORZ624.
CA...Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for CAZ285.
Fire Weather Watch from Thursday afternoon through Thursday
evening for CAZ285.
Pacific Coastal Waters...Gale Watch from Thursday afternoon through late Thursday night
for PZZ356-376.
Small Craft Advisory until 5 AM PDT Friday for PZZ356-376.
Small Craft Advisory from 11 AM Thursday to 5 AM PDT Friday for
PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:17 AM PDT | Gale Watch | MFR | 11 hr | |
| Jul 21, 1:29 AM PDT | Fire Weather Watch | MFR | Modoc | 12 hr |
| Jul 21, 1:32 PM PDT | Red Flag Warning | MFR | Modoc | 30 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.